(Reuters Health) - Children and young adults with attention deficit-hyperactivity disorder (ADHD) who are treated with the stimulants amphetamine or methylphenidate face a small but significant risk of developing psychosis, with amphetamine products twice as likely to spark at problem, researchers say.
The odds of a child developing psychosis - hearing voices or having hallucinations or delusions - after receiving one of the prescription stimulants was about 1 in 660, the study team reports in the New England Journal of Medicine.
Among 110,923 patients getting amphetamine (Adderall, Adzenys XR-ODT, others), 237 subsequently received a psychosis diagnosis, or 0.21 percent.
In the same-sized group prescribed methylphenidate (Concerta, Ritalin, Daytrana, others), there were 106 episodes, or 0.10 percent.
“The psychotic events are rare. But if you think of it on a public health scale, because these drugs are prescribed to millions of children, that could account for thousands of cases of additional risk,” lead author Dr. Lauren Moran, a psychiatrist at McLean Hospital in Belmont, Massachusetts, told Reuters Health in a telephone interview.
About 5 million adolescents and young adults in the U.S. take such drugs for ADHD. The study found that from 2005 to 2014, amphetamine prescriptions ballooned nearly four-fold while prescriptions for methylphenidate rose 60 percent.
The findings are not a complete surprise. In 2007 the U.S. Food and Drug Administration required stimulant manufacturers to warn that their products might unexpectedly cause psychotic or manic symptoms.
The new study was designed to see if amphetamine or methylphenidate posed a higher risk, especially when amphetamine seems to produce some of the same brain changes seen in psychosis.
The study focused on patients aged 13 to 25 who started taking either of the two types of stimulant between 2004 and 2015 after a diagnosis of ADHD. It did not look at younger children, Moran said, because most cases of psychosis show up in adolescence and young adulthood.
“I don’t know if we have enough information to see if we should start with one medication or another because the events were so rare,” said Dr. Rebecca Baum, section chief of development and behavioral pediatrics at Nationwide Children’s Hospital in Columbus, Ohio, who was not involved in the research.
“Parents and practitioners will be concerned about whether or not stimulants cause psychotic disorders,” said Dr. Joel Stoddard, a pediatric psychiatrist with Children’s Hospital Colorado in Aurora, who wasn’t involved in the research. “This study does not address that concern because it lacks a critical comparison group,” he said in an email, “so it’s not known what the risk is for adolescents and young adults with a comparable risk of mental health problems who are not taking the stimulants.”
The authors also didn’t look at what happened after that psychotic event, Baum said. “Was it something that resolved quickly? Was it something that persisted?”
“The next step is to identify risk factors that actually increase one’s risk, so we can narrow down who really is at increased risk with Adderall,” Moran said.
“I don’t want this study misinterpreted where people want to take their kids off Adderall when it’s been helpful and they’ve been on it for a long time,” she added.
“This study was done on new users,” Moran stressed. “If someone has been on Adderall, they’re tolerating it well, it’s helpful for their symptoms, and they’re taking it as prescribed, there’s really not much cause for concern.”
It typically took four months after starting a stimulant for psychosis to surface.
“But it seems like doctors are prescribing it without even considering the other drug,” Moran said. “If you have a teenager who is diagnosed for the first time, you might want to ask the doctor about other options besides Adderall. There’s a range of options. There’s behavioral therapy. There’s non-stimulants. There’s the Ritalin class of drugs, especially if there are other risk factors like there’s a family history of bipolar disorder or psychosis where I would probably not want to be started on Adderall.”
SOURCE: bit.ly/2TboOor The New England Journal of Medicine, online March 20, 2019.